Nº. 1 of  1

Boooo Cancer. You suck!

I'm going to kick your ass.

To read just my story, click here:
My Story


Would you like to recommend me?

Posts tagged tamoxifen:

Grapefruits

I’ve been having a LOT of hot flashes lately. And when I say a lot, I mean a LOT. It seemed they had all but disappeared. Every now and again one would sneak up on me, but it was nowhere near the frequency or intensity with which they occurred during chemo. In the last few weeks they have all but knocked me sideways when they came on. I had almost forgotten what it felt like to get them (almost) and so at first I thought that I had a fever. When it passed I figured it must be a random yet insanely uncomfortable hot flash. Nope. It seemed they were back with a vengeance. I’ve been taking my medication, and although hot flashes can be a side effect of Tamoxifen it seemed that so long as I did not forget a day I could keep the hot flashes few and relatively far between. So what’s been going on?

Allow me to digress for a moment. If you’ve never experienced a hot flash then this all must seem a bit silly. That’s the funny thing about other people’s experiences with discomfort be it physical or emotional. It’s very hard to know what they are going through. Naturally I had heard women speak of hot flashes before, but as I had never actually had one myself it meant pretty much nothing to me. Then came chemo. Thanks to chemo I was pushed into an early menopause. Oh but don’t worry! My oncologist said I’ll most likely get my real one as well so I get to go through all of this twice! Lucky me! I’ve now been having hot flashes for a year. A year. Hot flashes sneak up on you. Usually it goes a little something like this: you start to feel incredibly uncomfortable. At first you’re not sure what it is. You only know that something is not right. Then it feels as if someone has placed a giant pile of blankets on top of your chest and you can’t get out from under them. And then, at the height of your discomfort with this invisible pressure weighing down on you comes the heat. It’s as if you have a terrible fever which comes out of nowhere and can last anywhere from a minute to a few minutes. Mine are pretty long. I sit there, flushed, burning up, and sweating. Nothing will make this sensation go away. It simply has to stop on it’s own. During treatment I would get these about every ten or fifteen minutes. Fun. 

Back to tonight. I was taking it easy watching a movie in bed. I’ve been feeling run down all day and have had more than my fair share of hot flashes. This one made me feel like I was going to pass out. It was intense. My shirt was wet, my hair was wet. I threw the covers off of me and tried to wait patiently for the hot flash to pass. Once the worst was over I decided to do what I always do when I have physical symptoms which seem to have come out of nowhere. The hot flashes coming back with such frequency made no sense. So what was going on? And then I saw it. The grapefruit. I had just finished off my second delicious pink grapefruit. You could say I’ve been on a bit of a grapefruit kick recently. I’d almost forgotten how much I love those tasty little treats. I’ve been eating quite a lot of them lately. So, I looked up grapefruit in relation to Tamoxifen. Surprise, surprise… turns out it is not recommended that you have grapefruit or grapefruit juice when on Tamoxifen because (as one site states) grapefruit juice “amplifies menopause-like symptoms, such as hot flashes”. Apparently the grapefruit juice gets broken down in the liver by the same enzyme which breaks down medications. In some cases it can essentially flood your system and keep the liver from breaking down medicine properly. Great. So basically I’ve been giving myself hot flashes and interfering with my life saving medication by indulging in my nightly treat of pink grapefruit. Who knew?! 

This is why it’s always good to take stock of your body and what you put in it. Especially if you are going through treatment or on medication as part of a post-treatment maintenance plan. Listen to your gut. You know when something is wrong or off. I would do this even when I had say… a strange skin outbreak or something like that. I’d think about if there was anything new that had been introduced into my system lately and how that fit into the time frame of when that particular ailment began. Always be aware of changes in your body. Most especially when you’ve gone through something like cancer. You don’t want to take any chances with your health after going through that. As for me? Well, I’ve got a few pink grapefruits I’m giving away if anyone is interested! 

Here’s another interesting link as well. It talks all about grapefruit and ER positive breast cancer, a.k.a., the kind I had. Yeesh!

Tamoxifen Brain?

There is a very real phenomenon which most cancer patients experience post-treatment known as “chemo brain”. Until quite recently, doctors were hesitant to acknowledge that this had anything to do with treatment or that it was actually something real at all. They would blame fatigue or perhaps the patients age with any supposed memory loss. Yet, nowadays many doctors agree that chemo brain is indeed something very real that affects countless cancer patients. 

Now, I didn’t get near as many rounds of chemo as other people have. But I am here to tell you right now that chemo brain is real. Real and incredibly frustrating. Lately I have begun to think that there might be such a thing as Tamoxifen brain. For the past week I have felt… strange. Almost like I was having a constant out of body experience. Everything feels as if it were in a fog. Even typing this right now it seems as if it’s not actually me touching the keyboard. It’s like I’m here but I’m not. It’s so hard to explain. I googled “Tamoxifen memory loss” and a slew of sites came up. Seems I’m not the only one who feels this might actually be yet another very real side effect of all the toxins we take as cancer patients that are supposed to make us better. I swear, I can hardly remember the most simple things. It has been a very real struggle for me lately to remember what day of the week it is, and once I figure it out I am confounded at my complete inability to recall what has happened in the days prior to this one. It is at once frustrating and frightening. I feel like I’m losing my memory completely and it makes me feel scared. 

Also, I think I might be coming down with something and perhaps that is having an effect on me as well. I think it’s been so long since I had a regular old cold that I forgot what it felt like. After going through all the nasty stuff with treatment I guess I associate that with being “sick” now. The bar has been raised for the common cold virus! I keep forgetting that my immune system is still trying to recover and build itself back up again. Maybe that’s what is going on now. I don’t know. I just know I feel weird and I don’t like it. If this keeps up it’s back to the ol’ oncologist for me. If I can remember where she works…